Q. I’m taking antibiotics, and the package says I should stay out of the sun. How seriously should I take that warning?

A. Certain medications can make you more sensitive to heat and sunlight, so be cautious in the hot summer months, says Consumer Reports' chief medical adviser, Marvin M. Lipman, M.D. For example, taking the antibiotic doxycycline and going out in the sun could increase your risk of developing painful or itchy rashes that lead to blistering. Other antibiotics can cause you to sunburn much more quickly. Some over-the-counter medications can also increase sun sensitivity, including ibuprofen (Advil, Motrin IB, and generic). And diuretics like hydrochlorothiazide combined with sun exposure can cause permanent dark patches on your skin. If you’re taking a drug that causes sun sensitivity, stay out of direct sunlight, especially from 10 a.m. to 4 p.m., when the sun is strongest. If you must venture out, be sure to cover up and use sunscreen.

For more information, learn how to get the best sun protection and check our sunscreen buying guide and newly updated Ratings.

Send your questions to ConsumerReports.org/askourexperts.

Editor's Note: This article also appeared in the July 2016 issue of Consumer Reports magazine.